Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 1997, 1:22 AM CDT for Grant County, Wisconsin. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1997, 1:22 AM CDT (06:22 UTC)
- Expired
- Jun 23, 1997, 2:30 AM CDT
- In force
- 68 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3560 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
343
WUUS1 KLSE 230622 RRA
SVRLSE
WIC043-230730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
122 AM CDT MON JUN 23 1997
* SEVERE THUNDERSTORM WARNING FOR
GRANT COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 230 AM CDT
* SOME LOCATIONS AFFECTED
BEETWON
ROCKVILLE
LANCASTER
* AT 118 AM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
NEAR CASSVILLE OR 20 MILES NORTHWEST OF DUBUQUE IA. THE STORM WAS
MOVING EAST AT 25 MPH.
* THE STORM WILL BE NEAR LANCASTER BY 140 AM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RACY/NELSON
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:08 PM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, Jun 22, 2:08 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 205 PM CDT SUN JUN 22 1997 MAIN CONCERNS OF THE NIGHT ARE CONVECTION AND POSSIBLE HEAVY RAINS. AT 18Z...SURFACE ANALYSIS HAD WARM FRONT FROM SOUTH DAKOTA ACROSS CENTRAL IOWA AND INTO ILLINOIS. SURFACE DEWPOINT TEMPERATURES IN THE MIDDLE 70S ACROSS CENTRAL IOWA FEEDING NORTH TOWARDS THE FORECAST AREA. RADAR IMAGERY FROM SOUTH DAKOTA SHOWS THUNDERSTORMS MOVING TO THE EAST AND BUILDING SOUTH. RADAR COMPOSITE OF UPPER MIDWEST AND SATELLITE IMAGERY...SHOW SOME SORT OF BOUNDARY RUNNING FROM STORM COMPLEX IN SOUTH DAKOTA SOUTHEAST AND THROUGH MKT TO LSE TO MSN. WEAK CONVECTION SEEN ON KARX AT THIS TIME ALONG THE BOUNDARY. SOUNDER CAPE PRODUCT HAS VALUES BETWEEN 2100 AND 2900 J/KG OVER THE FORECAST AREA...AND THE LIFTED INDEX PRODUCTS HAS VALUES NEAR -6. 12Z ETA/NGM FORECAST THE GREATEST 850 MB MOISTURE FLUX CONVERGENCE INTO NORTHERN SOUTH DAKOTA AT 18Z WHICH RELATES WELL WITH REALITY. BOTH MODELS MOVE THIS AREA TO THE EAST NORTHEAST DURING THE NIGHT BUT THE FORECAST AREA STAYS ON THE EASTERN EDGE OF THE MAXIMA WHICH SEEMS TO RELATE WELL TO PRESENT BOUNDARY SEEN ON SATELLITE. ETA FORECAST CAPE VALUES OF 1800 TO 3500 J/KG DURING THE EVENING AND NIGHTTIME HOURS ACROSS THE FORECAST AREA. SOUTHEAST MINNESOTA HAS THE GREATEST CYCLONIC SHEAR DURING THE EVENING HOURS. LOOKING AT 250 MB DIVERGENCE PATTERN...MODELS ALL FORECAST AN AREA OF UPPER LEVEL DIVERGENCE TO MOVE SOUTHEASTWARD OVER THE FORECAST AREA BY 06Z. WITH AN UNSTABLE ATMOSPHERE...A BOUNDARY TO ACT AS A FOCUSING MECHANISM AND SOME UPPER LEVEL DIVERGENCE EXPECT CONVECTIVE ACTIVITY DEVELOPING OVER THE DAKOTAS TO MOVE TOWARDS THE SOUTHEAST DURING THE EVENING HOURS INTO THE FORECAST AREA. ENOUGH SHEAR SHOULD BE PRESENT FOR ORGANIZED CONVECTION TO MOVE INTO THE AREA...BUT GREATEST SHEAR WILL REMAIN OVER SOUTHEAST MINNESOTA. WITH THE AMOUNT OF AVAILABLE ENERGY...HEAVY RAINFALL WILL BE A POSSIBILITYJ. NGM MOS GUIDANCE TEMPERATURES FOR MINIMUM TEMPERATURES HAVE DONE WELL PAST SEVERAL DAYS AND SEE NO REASON TO DEVIATE. NELSON
In the hours before
Local storm report, Jun 22, 11:52 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 PM CDT SUN JUN 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM GRAND MEADOW MN WIND DAMAGE
06/22/97 MOWER 2-4 INCH DIAMETER TREE
LIMBS DOWN
1125 PMP 3 MI S OF OSTRANDER MN WIND DAMAGE
06/22/97 FILLMORE TREES DOWN ON POWER LINES
BAUMGARDTSpecial weather statement, Jun 23, 12:35 AM CDT, 47 minutes before
MNZ086>088-094>096-230800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT MON JUN 23 1997
...SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELLED FOR SOUTHEAST
MINNESOTA...
COUNTIES NO LONGER IN THE WATCH ARE:
DODGE OLMSTED WINONA
MOWER FILLMORE HOUSTON
THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.
BAUMGARDTSpecial weather statement, Jun 23, 12:37 AM CDT, 45 minutes before
MNZ086>088-094>096-230800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT MON JUN 23 1997
...SEVERE THUNDERSTORM WATCH #510 HAS BEEN CANCELLED FOR SOUTHEAST
MINNESOTA...
COUNTIES NO LONGER IN THE WATCH ARE:
DODGE OLMSTED WINONA
MOWER FILLMORE HOUSTON
THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.
BAUMGARDTSpecial weather statement, Jun 23, 1:15 AM CDT, 7 minutes before
MNZ086>088-094>096-230800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT MON JUN 23 1997
...SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELLED FOR NORTHEAST
IOWA...
COUNTIES NO LONGER IN THE WATCH ARE:
MITCHELL HOWARD WINNESHIEK ALLAMAKEE
FLOYD CHICKASAW FAYETTE CLAYTON
THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE. PERIODS OF THUNDERSTORMS WILL GRADUALLY
DIMINISH AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4AM.
BAUMGARDTSpecial weather statement, Jun 23, 1:18 AM CDT, 4 minutes before
MNZ086>088-094>096-230800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT MON JUN 23 1997
...SEVERE THUNDERSTORM WATCH #510 HAS BEEN CANCELLED FOR NORTHEAST
IOWA...
COUNTIES NO LONGER IN THE WATCH ARE:
MITCHELL HOWARD WINNESHIEK ALLAMAKEE
FLOYD CHICKASAW FAYETTE CLAYTON
THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE. PERIODS OF THUNDERSTORMS WILL GRADUALLY
DIMINISH AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4AM.
BAUMGARDTLocal storm report, Jun 23, 1:21 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT MON JUN 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM CASSVILLE WI 60 MPH WIND GUST
06/22/97 GRANT
RKANearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.